Oklahoma, 2021

Wildfire in Oklahoma, March 21 to 22, 2021

March 21 to 22, 2021 · NWS TSA · 4 events in 4 counties and zones

Warm temperatures and strong, gusty wind, combined with very low humidity and dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during late March. A number of wildfires occurred across the region during this period, but the largest fires affected Haskell County where over 450 acres were burned, Pittsburg County where over 200 acres…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Warm temperatures and strong, gusty wind, combined with very low humidity and dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during late March. A number of wildfires occurred across the region during this period, but the largest fires affected Haskell County where over 450 acres were burned, Pittsburg County where over 200 acres were burned, and Adair and Latimer Counties where over 150 acres were burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 21, 5:15 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 21, 5:15 AM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
615 AM CDT Sun Mar 21 2021

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will prevail through the forecast period, with
increasing high level cloudiness tonight. Southerly winds will
gust to 20 to 30 knots at times today.

&&

.PREV DISCUSSION... /Issued 252 AM CDT Sun Mar 21 2021/

DISCUSSION...
Fire weather will be the biggest weather concern across
eastern Oklahoma and western Arkansas today as winds
increase out of the south-southeast as the pressure gradient
tightens in advance of the next storm system. High temperatures
in the 60s to around 70 will combine with afternoon relative
humidity values around 35 percent and the gusty south winds
to create the increase fire weather danger. Near critical grassland
fire spread rates will be found across much of northeast Oklahoma
this afternoon.

The chances of showers and thunderstorms will ramp up on Monday
and persist through Tuesday morning as a storm system exits the
Rockies and rotates across the area. The greatest chances of
thunderstorms will be Monday night across southeast Oklahoma
into west-central Arkansas as an associated cold front moves
through. A few of these storms could become strong to severe
with large hail and gusty winds the main concern. Much of eastern
Oklahoma and western Arkansas will see around an inch of rain
with this first system with some locally higher amounts possible.

After a brief respite from the rain Tuesday afternoon and
night, the chances of showers and thunderstorms return
Wednesday afternoon through Thursday evening as a mid-level
shortwave moves out of the Southwest and across the Plains.
The heaviest rains with this system will fall across southeast
Oklahoma into western Arkansas where around one-half to one inch
of rain will be possible. Much lighter amounts are expected across
northeast Oklahoma.

Kept Friday and Saturday dry for now. However, a frontal boundary
may sag into the area Friday night into Saturday bringing chances
of showers and storms.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.

&&

AVIATION.....05
Hazardous weather outlook, Mar 21, 3:44 AM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
444 AM CDT Sun Mar 21 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-220945-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
444 AM CDT Sun Mar 21 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma into northwest Arkansas.
	ONSET...This afternoon.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...This afternoon.

DISCUSSION...
Winds will increase out of the south-southeast this afternoon
in advance of a storm system that will affect the region Monday
into Tuesday. The southerly winds will gust to around 30 mph
across portions of northeast Oklahoma and northwest Arkansas
this afternoon. With temperatures topping out in the upper
60s to around 70 degrees and afternoon relative humidity values
around 35 percent, an elevated fire weather danger is expected
across northeast Oklahoma this afternoon.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Severe Thunderstorm Potential...High Wind Potential
...Heavy Rain Potential.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY...Thunderstorm Potential.
THURSDAY THROUGH FRIDAY...No Hazards.

EXTENDED DISCUSSION...
The chances of showers and thunderstorms will ramp up on
Monday and continue through Tuesday morning. The best
chances of thunderstorms will come Monday night across
southeast Oklahoma into west-central Arkansas as a cold
front sweeps through the area. Some of these storms could
be strong to severe with large hail and strong gusty winds
the main concern. Most of the area will see around an inch
of rain with this event with locally higher amounts possible.

Another round of showers and storms is expected Wednesday
afternoon into Thursday evening as a storm system moves
out of the Southwest and across the Plains.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 wildfire. Local standard time, as filed.

Wildfire, Haskell

When
March 21, 9:00 AM CST to March 22, 10:00 PM CST
Where
Haskell forecast zone
Reported by
Park/Forest Service
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Wildfire, Latimer

When
March 21, 9:00 AM CST to March 22, 10:00 PM CST
Where
Latimer forecast zone
Reported by
Park/Forest Service
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Pittsburg

When
March 21, 9:00 AM CST to March 22, 10:00 PM CST
Where
Pittsburg forecast zone
Reported by
Park/Forest Service
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Wildfire, Adair

When
March 21, 9:00 AM CST to March 22, 10:00 PM CST
Where
Adair forecast zone
Reported by
Park/Forest Service
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948856, 948857, 948858, 948859.